Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 173, NWS Twin Cities, MN

August 29, 20245 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 2:54 PM CDT for 5 counties in Minnesota. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 2:54 PM CDT (19:54 UTC)
Expired
Aug 29, 2024, 3:45 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MN, Meeker County, MN, Morrison County, MN, Sherburne County, MN, Stearns County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:22 PM CDTTSTM WND DMGFairhaven, MNTrained spotter shared photo of power pole down. Time estimated via radar.
Aug 29, 3:25 PM CDTTSTM WND DMG5 Nw Royalton, MNDelayed report, time estimated from radar. 12 oak trees down on property, boat lift bent.
Aug 29, 3:28 PM CDTTSTM WND DMG4 Sse Luxemburg, MNSeveral 8-14 inch diameter tree limbs down.
Aug 29, 3:35 PM CDTTORNADO3 Wnw Genola, MNLate report after NWS assessed drone footage and other photographs from Morrison County emergency management. The tornado took roofs off of four barns or sheds, and dozens of trees were uprooted or broken, especially in Lastrup. Some trees or large branches la
Aug 29, 3:36 PM CDTTSTM WND DMG2 Wnw Genola, MNHeavy damage to chicken barn per email from EM. Time estimated via radar.
Aug 29, 3:38 PM CDTTSTM WND DMG1 Wnw Pierz, MNMultiple twisted and downed trees up to 2 feet in diameter throughout the Pierz Trailer Park. Time estimated from radar.
Aug 29, 3:43 PM CDTTSTM WND DMG3 Wsw Harding, MNDamage to barn and outbuildings per email from EM. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KMPX 291954
SVRMPX
MNC009-093-097-141-145-292045-
/O.NEW.KMPX.SV.W.0173.240829T1954Z-240829T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Meeker County in central Minnesota...
  Western Benton County in central Minnesota...
  Northwestern Sherburne County in central Minnesota...
  Eastern Stearns County in central Minnesota...
  Morrison County in central Minnesota...

* Until 345 PM CDT.

* At 253 PM CDT, severe thunderstorms were located along a line
  extending from near Flensburg to near Richmond to near Watkins,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  St. Cloud, Little Falls, Sartell, Sauk Rapids, Waite Park, St.
  Joseph, Cold Spring, Collegeville, Albany, Rockville, Clearwater,
  and Richmond.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 146 and 178.
 U.S. Highway 10 in Minnesota between mile markers 126 and 190.
 U.S. Highway 12 between mile markers 88 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 9437 4616 9408 4540 9396 4539 9401
      4542 9405 4534 9409 4531 9417 4531 9425
      4527 9426 4505 9476 4532 9477 4540 9457
      4607 9466 4621 9464 4622 9440
TIME...MOT...LOC 1953Z 224DEG 42KT 4589 9450 4546 9462 4527 9442 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRB
1 follow-up statement
084 
WWUS53 KMPX 292020
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
320 PM CDT Thu Aug 29 2024

MNC009-093-097-141-145-292045-
/O.CON.KMPX.SV.W.0173.000000T0000Z-240829T2045Z/
Meeker MN-Benton MN-Sherburne MN-Stearns MN-Morrison MN-
320 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MEEKER...WESTERN BENTON...NORTHWESTERN SHERBURNE...
EASTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 320 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Camp Ripley to 5 miles north of
Collegeville to near St. Cloud, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Cloud, Little Falls, Sartell, Sauk Rapids, Waite Park, St.
Joseph, Cold Spring, Collegeville, Rockville, Clearwater, Richmond,
and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 9437 4616 9408 4540 9396 4539 9401
      4542 9405 4534 9409 4531 9417 4531 9425
      4528 9426 4528 9427 4520 9447 4541 9451
      4607 9459 4621 9455 4622 9440
TIME...MOT...LOC 2020Z 224DEG 42KT 4610 9421 4567 9433 4548 9413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:54 PM CDT, 2 hours earlier. Its key messages:

  • Enhanced Risk (level 3 of 5) of severe storms this afternoon and evening.
  • Pleasant Labor Day weekend, with no major systems expected through early next week.
Area forecast discussion, Aug 29, 12:54 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Thu Aug 29 2024

.KEY MESSAGES...
- Enhanced Risk (level 3 of 5) of severe storms this afternoon
  and evening.

- Pleasant Labor Day weekend, with no major systems expected
  through early next week.

&&

.UPDATE...
Issued at 1240 PM CDT Thu Aug 29 2024

After collaboration with the SPC, much of our CWA was upgraded
to an Enhanced Risk (level 3 of 5) for severe storms this
afternoon and evening. The main driver of this upgrade is the
damaging wind potential, but the risk for a few tornadoes and
large hail also exists, particularly across central Minnesota
near the triple point of the low. While today's storms may not
be quite as strong as Monday's round of severe weather that
brought +70 MPH winds to parts of the CWA, our confidence in
timing, coverage, and storm mode is higher for today. The
timing of the strongest storms still remains on track to develop
sometime between 3-4pm across western/central Minnesota before
growing upscale and marching eastward. They are expected to
reach the Twin Cities metro between 5-7pm and continue into
western Wisconsin from 7pm-10pm.

&&

.DISCUSSION...
Issued at 240 AM CDT Thu Aug 29 2024

Although it was a spectacular evening on Wednesday and the night has
been rather uneventful for us, things are changing... Water vapor
imagery and RAP h5 analysis shows an impressive mid-level low
spinning across the MT/Canada border this morning. In response to
the height falls ahead of it, we've seen a strong LLJ and push of
rich theta-e air surge north across the Dakotas. The nose of the
strongest WAA within this LLJ has helped generate the thunderstorm
activity we've seen overnight across NoDak. This upper low and
strong WAA will all track toward northwest Ontario through the day,
which means the activity we have seen overnight over NoDak will
remain north of the MPX area. However, as the upper low continues to
the east, we will see the warm front currently across eastern SoDak
and northern Iowa surge north across the area through the morning.
The main impact from this warm front surging north across the area
this morning is that we will have extensive stratus develop out
ahead of it from southeast into central MN and across western WI. In
the wake of this warm front though we will see another warm and
humid airmass advect into the region, with highs expected to be in
the mid/upper 80s and dewpoints in the low to mid 70s out ahead of a
cold front that will be moving into western MN this afternoon.

Looking at the severe potential today, what will not be lacking is
instability, with the temp/dewpoint combo mentioned above sending
mlCAPE values up to between 3000 and 4000 j/kg this afternoon. What
we're lacking in the severe parameter space is shear. The mid-level
jet will be up near the h5 low, with deep shear this far south being
near 30 kts. Looking at hodographs, you see a further issue. Though
we have good shear and curvature in the lowest 2 km of the
hodographs, there is a weakness in the flow between 2 and 6 km,
where the hodographs loop back on themselves. Given this setup, you
tend to struggle to maintain prolonged strong updrafts with the weak
mid-level flow causing limited tilt in the updrafts. Though the
parameters do support supercells, bulk shear vectors roughly
parallel to the front means we will trend toward a linear mode
rather quickly after initiation, which is what we see when looking
at CAM reflectivity outputs. Given all of that, a Slight Risk (level
2 of 5) from the SPC for today's threat looks reasonable, with a
typical August severe setup, with the hail and brief tornado threat
most likely at initiation, with a transition to a heavy rain and
wind threat as storms grow upscale. The excessive rain threat looks
isolated at best. We'll have convection with PWATs just under 2",
but storm motion looks sufficient to really limit any sort of
widespread excessive rain threat with storms today.

As for timing, storms are currently expected to fire around 19z
(2pm) in western MN (in the neighborhood of places such as Granite
Falls, Willmar, and Long Prairie). Storm will go linear pretty
quick, with this initial line coming through Twin Cities metro
between 21z and 0z (4pm-7pm), moving across our WI counties between
00z and 3z (7pm to 10pm). There are some indications of a second
area of storms developing behind this primary activity on the cold
front itself, but this activity looks to have limited severe
potential and would just help to add to rain totals. As for
rainfall, most areas that see rain will see a half to three-quarters
of an inch, with a few pockets of 1-2 inches possible if a location
can double dip into both potential rounds of storms.

After this front moves through, the weather will be very quiet
through the first half of next week. We will see a strong and dry
cold front drop across the upper MS Valley on Saturday, which will
bring us a fall preview Sunday and Monday, with dewpoints down in
the 40s, highs in the low 70s and lows on Monday morning dropping
into the 40s for all but the urban core of the Twin Cities metro
area. Southerly flow quickly returns on Tuesday, which will push
temperatures back closer to normal by the middle of next week.
Though we will see increased temperatures and dewpoints with that
southerly flow, there will be split flow aloft and we look to be
stuck in the middle, so there will be little forcing for any
additional precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

UPDATE...Dye
DISCUSSION...MPG
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A slight risk for severe thunderstorms is present this afternoon
and evening, with damaging wind and large hail the primary threats
with a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns34 min
Aug 29, 2:17 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet28 min
Aug 29, 2:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Aug 29, 2:33 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet27 min
Aug 29, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns, Todd38 min
Aug 29, 2:44 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley46 min
Aug 29, 3:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright40 min
Aug 29, 3:12 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley48 min
Aug 29, 3:31 PM CDTTornado WarningMPXMille Lacs, Morrison29 min
Aug 29, 3:37 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison53 min
Aug 29, 3:38 PM CDTSpecial Weather StatementMPXWatonwan37 min
Aug 29, 3:42 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott48 min
Aug 29, 3:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan25 min
Aug 29, 3:52 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan23 min
Aug 29, 4:08 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Le Sueur, Nicollet, Waseca36 min
Aug 29, 4:18 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington57 min
Aug 29, 4:32 PM CDTTornado WarningMPXAnoka, Chisago, Isanti28 min
Aug 29, 4:53 PM CDTTornado Warning Tornado observedMPXChisago20 min
Aug 29, 4:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Aug 29, 4:58 PM CDTSevere Thunderstorm WarningMPXChisago32 min
Aug 29, 5:30 PM CDTSpecial Weather StatementMPXWashington30 min
Aug 29, 5:34 PM CDTSpecial Weather StatementMPXSteele26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.